Ohio, 2007

Flash Flood and Damaging Winds in Ohio, July 19, 2007

July 19, 2007 · NWS CLE · 7 events in 6 counties and zones

Severe thunderstorms and heavy rains moved across the area ahead of an approaching area of low pressure and cold front. The cold front moved through the area during the evening hours of the 19th, and the associated low pressure tracked east into New York State.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$178,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

Severe thunderstorms and heavy rains moved across the area ahead of an approaching area of low pressure and cold front. The cold front moved through the area during the evening hours of the 19th, and the associated low pressure tracked east into New York State.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 19, 12:30 AM EST, 30 minutes earlier.

Area forecast discussion, Jul 19, 12:30 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
130 AM EDT THU JUL 19 2007

.SYNOPSIS...
A STRONG COLD FRONT STRETCHING FROM THE CENTRAL PLAINS INTO LOWER
MICHIGAN...WILL MOVE ACROSS THE REGION ON THURSDAY. CANADIAN HIGH
PRESSURE WILL MOVE ACROSS THE THE GREAT LAKES THIS WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
SEVERE THUNDERSTORM WATCH IS FOR THE WHOLE AREA...WILL HAVE TO SEE
HOW SEVERE IT GETS. ISSUED A FLOOD WATCH BASED ON UPSTREAM RADAR
AND SATELLITE. GROUND IS DRY BUT 1 HOUR FLOOD GUIDANCE IS 2 INCHES
AND RAINFALL IS 2 TO 4 INCHES.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
EXPECT REMNANTS OF THE MCS TO PUSH EAST ACROSS THE AREA DURING THE
MORNING HOURS. LOW LEVEL JET AND SHEAR INCREASE TOMORROW AFTERNOON
AS COLD FRONT CURRENTLY ACROSS LOWER MICHIGAN BEGINS TO MOVE INTO
THE AREA. EXPECT WIDESOPREAD THUNDERSTORM REDEVELOPMENT TOMORROW
AFTERNOON. SPC HAS THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE
THUDERSTORMS...BUT DEBRIS FROM MORNING STORMS MAY ACT TO INSULATE
AREA. EXPECT LAST OF STORMS TO PUSH SOUTHEAST OF THE AREA BY
MIDNIGHT LOCAL.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
CANADIAN HIGH PRESSURE BUILDS OVER THE AREA BY THE WEEKEND. UPPER
LEVEL TROUGH DOES SWING ACROSS THE EASTERN LAKES FRIDAY AFTERNOON
WHICH MAY KICK OFF A SHOWER OF TWO OVER EASTERN PORTION OF THE
FORECAST AREA. SFC HIGH BEGINS TO SHIFT TO THE EAST LATE IN THE
PERIOD ALLOWING A WARMUP BY MIDWEEK.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
LOT/S OF SHRA AND TSRA ACROSS AREA EARLY THIS AM. THIS WILL BE
STORY FOR THE FIRST PORTION OF THE PERIOD. APPEARS THREAT FOR
SEVERE WX CONTS TO DIMINISH BUT T A GOOD BET NEXT SEVERAL
HOURS...ESPECIALLY ACROSS SRN TAF SITES. OTHER AREA WILL SEE A LOT
OF SHRA ACTIVITY. BIG QUESTION IS HOW LOW CIGS AND VSBYS WILL GET
BY DAYBREAK. THINKING HERE IS THAT MVFR CONDITIONS ARE
LIKELY...ESPECIALLY WHERE THE HEAVIER STORMS TRACK. SHOULD BE A
BREAK IN THE PRECIP LATER THIS AM BUT MORE STORMS POSSIBLE THIS
AFT AS CDFNT APPROACHES FROM THE NW.

BEYOND 00Z FRIDAY...COLD FRONT WILL EXIT SOUTHEASTERN AREAS
SHORTLY AFTER 00Z. FOLLOWING THE FRONT...HIGH PRESSURE WILL
SETTLE INTO OH/PA ON FRIDAY WITH FAVORABLE VFR CONDITIONS THROUGH
MONDAY.

&&

.MARINE...
COLD FRONT SET TO MOVE SOUTHEAST ACROSS THE LAKE TOWARD EVE. UNTIL
THEN...PERIODS OF SHOWERS AND A FEW THUNDERSTORMS REMAIN LIKELY.
FLOW WILL GENERALLY BE FROM THE SW TODAY WITH SOME INCREASE IN
SPEEDS AFTER DAYBREAK. LOCALLY STRONGER WINDS POSSIBLE WITH THE
STORMS. FLOW WILL BECOME NW BEHIND FRONT WITH PRECIP THREAT
QUICKLY ENDING THIS EVENING.

WINDS WILL DIMINISH SATURDAY AND SUNDAY AS THE HIGH PRESSURE
CENTER BECOMES ESTABLISHED OVER THE REGION.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 10 AM EDT THIS MORNING FOR OHZ003-
     006>008-017>019-027>031-036>038-047.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...DJB
NEAR TERM...KIELTYKA
SHORT TERM...DJB
LONG TERM...DJB
AVIATION...KUBINA
MARINE...KUBINA
Hazardous weather outlook, Jul 18, 10:16 PM EST, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
1116 PM EDT WED JUL 18 2007

LEZ143>146-164-OHZ009>014-020>023-032-033-089-PAZ001>003-200330-
RENO BEACH TO THE ISLANDS OHIO-THE ISLANDS TO VERMILION OHIO-
VERMILION TO AVON POINT OHIO-AVON POINT TO WILLOWICK OHIO-
THE ISLANDS TO VERMILION OHIO BEYOND 5 NM OF SHORE-ERIE OH-LORAIN-
CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-MEDINA-SUMMIT-PORTAGE-TRUMBULL-
STARK-MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
CRAWFORD PA-
1116 PM EDT WED JUL 18 2007

...SEVERE THUNDERSTORM WATCH 539 IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY.
ACCOMPANYING THE FRONT WILL BE ADDITIONAL THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

OHZ003-006>008-017>019-027>031-036>038-047-200330-
LUCAS-WOOD-OTTAWA-SANDUSKY-HANCOCK-SENECA-HURON-WYANDOT-CRAWFORD-
RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES-KNOX-
1116 PM EDT WED JUL 18 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 AM EDT THURSDAY...
...SEVERE THUNDERSTORM WATCH 539 IN EFFECT UNTIL 6 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH
   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY.
ACCOMPANYING THE FRONT WILL BE ADDITIONAL THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

LEZ142-147>149-162-163-165>169-200330-
MAUMEE BAY TO RENO BEACH OHIO-WILLOWICK TO GENEVA-ON-THE LAKE OHIO-
GENEVA-ON-THE-LAKE TO CONNEAUT OHIO-CONNEAUT OHIO TO RIPLEY NY-
MAUMEE BAY TO RENO BEACH OHIO BEYOND 5 NM OF SHORE-
RENO BEACH TO THE ISLANDS OHIO BEYOND 5 NM OF SHORE-
VERMILION TO AVON POINT OHIO BEYOND 5 NM OF SHORE-
AVON POINT TO WILLOWICK OHIO BEYOND 5 NM OF SHORE-
WILLOWICK TO GENEVA-ON-THE-LAKE OHIO BEYOND 5 NM OF SHORE-GENEVA-ON-
THE-LAKE TO CONNEAUT OHIO BEYOND 5 NM OF SHORE-
CONNEAUT OHIO TO RIPLEY NY BEYOND 5 NM OF SHORE-
1116 PM EDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...TONIGHT

STRONG TO SEVERE THUNDERSTORMS MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA ON THURSDAY.
ACCOMPANYING THE FRONT WILL BE ADDITIONAL THUNDERSTORMS. THERE IS A
SLIGHT RISK OF SEVERE WEATHER ON THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jul 18, 8:07 PM EST, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
907 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     HAIL             ROCK CREEK              41.66N 80.85W
07/18/2007  E0.75 INCH       ASHTABULA          OH   LAW ENFORCEMENT

&&

RANDEL
Local storm report, Jul 18, 10:52 PM EST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
1152 PM EDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND DMG     5 N WATERVILLE          41.57N 83.73W
07/18/2007                   LUCAS              OH   LAW ENFORCEMENT

            ONE TREE DOWN AND ONE LARGE LIMB.

1025 PM     HAIL             3 N JEFFERSON           41.78N 80.77W
07/18/2007  E0.88 INCH       ASHTABULA          OH   LAW ENFORCEMENT

&&

KIELTYKA

The radar

The Cleveland radar (KCLE), 93 km away, was scanning. The volume nearest the first event began at 06:01 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Holmes

When
July 19, 1:00 AM EST
Where
Holmes County, Nashville
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
40.600, -82.120

Four trees were reported down across the western half of the county.

Flash Flood, Holmes

When
July 19, 3:00 AM EST to 7:00 AM EST
Where
Holmes County, Nashville
Cause
Heavy Rain
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
40.600, -82.120

Heavy rain and thunderstorms in the area produced between two and four inches of rain in just a few hours. As a result, flash flooding occurred when Black Creek overflowed its banks. Floodwaters flowed over State Route 514 between Nashville and Danville. The flowing water over the road caused considerable erosion to the roadway. There were also reports of minor landslides in the county. Reports of flooding were mainly confined to the western part of the county.

Thunderstorm Wind, Cuyahoga

When
July 19, 5:38 PM EST
Where
Cuyahoga County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.470, -81.750

Several trees were reported down.

Thunderstorm Wind, Lake

When
July 19, 5:42 PM EST to 5:45 PM EST
Where
Lake County, Mentor to Willoughby
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.670, -81.330

A few trees and large limbs were reported down.

Thunderstorm Wind, Geauga

When
July 19, 6:00 PM EST
Where
Geauga County, Russell
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
41.470, -81.330

A few trees were reported down across the western portion of the county.

Thunderstorm Wind, Summit

When
July 19, 6:27 PM EST
Where
Summit County, Cuyahoga Falls
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.130, -81.480

A tree and large limbs were reported down.

Thunderstorm Wind, Portage

When
July 19, 6:30 PM EST
Where
Portage County, Kent
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
41.150, -81.350

A tree and a few large limbs were reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46678, 46715, 46682, 46684, 46683, 46685, 46686.